Texas, 2016

Wildfire in Texas, January 19, 2016

January 19, 2016 · NWS AMA · 1 event in 1 county or zone

The Dowlen Road wildfire began around 1202CST around ten miles south southwest of Canyon Texas in Randall county just east of the intersection of Dowlen Road and Farm to Market Road 1705. The wildfire consumed approximately two hundred and forty acres and the cause of the wildfire was determined to be from the use of welding equipment.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Dowlen Road wildfire began around 1202CST around ten miles south southwest of Canyon Texas in Randall county just east of the intersection of Dowlen Road and Farm to Market Road 1705. The wildfire consumed approximately two hundred and forty acres and the cause of the wildfire was determined to be from the use of welding equipment. There were no reports of homes or other structures damaged or destroyed and there were no reports of injuries or fatalities. A total of four fire departments and other fire agencies, including the Texas A&M Forest Service and the Randall County Fire Department, responded to the wildfire. The wildfire was contained between 1600CST and 1630CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 19, 11:41 AM CST, 21 minutes earlier.

Area forecast discussion, Jan 19, 11:41 AM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1141 AM CST TUE JAN 19 2016

.AVIATION...
FOR THE 18Z TAFS...SFC COLD FRONT HAS MOVED WELL SOUTH OF THE
TERMINAL SITES WITH GUSTY NORTH WINDS IN ITS WAKE AS WELL AS MVFR
CIGS AT KGUY. EXPECT MVFR CLOUD DECK TO SLOWLY ERODE THIS AFTERNOON
ACROSS FAR NRN SECTIONS. WINDS WILL DIMINISH BY 00Z THIS EVENING...
AND THEN EVENTUALLY BECOME SSW BEFORE SUNRISE WEDNESDAY. NO
PRECIPITATION IS EXPECTED THROUGH LATE WEDNESDAY MORNING.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 549 AM CST TUE JAN 19 2016/

AVIATION...
COLD FRONT CURRENTLY MOVING THROUGH NORTHERN PART OF FORECAST
AREA...AND IS EXPECTED TO PASS KAMA AROUND 14Z TODAY.  STRONG LOW-
LEVEL WINDS ABOUT 1500 FEET ABOVE THE SURFACE BEING SAMPLED BY KAMA
88D AND BY THIS MORNING'S RADIOSONDE WILL MIX TO THE SURFACE THIS
MORNING.  AS THIS OCCURS...EXPECT THAT NORTHERLY SURFACE WINDS WILL
GUST TO AROUND 35 KT FOR A FEW HOURS.

SOME POTENTIAL FOR POST-FRONTAL STRATOCUMULUS LAYER TO DEVELOP THIS
AFTERNOON.  AT THIS POINT...DO NOT EXPECT THAT DEVELOPMENT WILL BE
SUFFICIENT TO PRODUCE A CEILING.  WILL MONITOR CLOSELY AND AMEND IF
NECESSARY.  APART FROM THIS POSSIBILITY...VFR CONDITIONS WILL
PREVAIL FOR THE NEXT 24 HOURS.

SURFACE WINDS DIMINISH NOTABLY EARLY THIS EVENING...AND THEN RETURN
TO SOUTHERLY BEFORE SUNRISE WEDNESDAY AS NEXT SHORTWAVE TROF INDUCES
DEVELOPMENT OF LEE SIDE SURFACE TROF.

COCKRELL

PREV DISCUSSION... /ISSUED 420 AM CST TUE JAN 19 2016/

DISCUSSION...
AGAIN NO MAJOR CHANGES MADE TO THE FORECAST PACKAGE FOR THE NEXT
SEVEN DAYS. MODEL GUIDANCE CONTINUES TO BE IN GOOD AGREEMENT FOR
PATTERN DEVELOPMENT THROUGH NEXT WEEKEND...WITH NO SURPRISES IN THE
LATEST ROUND OF MODEL RUNS. LOW AMPLITUDE NORTHWEST FLOW ALOFT WILL
BRING A FEW SHORTWAVES ACROSS THE REGION THIS WEEK...WITH THE
PATTERN BECOMING MORE AMPLIFIED ACROSS THE CONUS BY THE END OF THE
WEEK.

TO START OFF TODAY...A DEVELOPING SURFACE LOW WILL DIP SOUTHEAST
ACROSS THE PANHANDLES...BRINGING A COLD FRONT THROUGH THE AREA.
PATCHY FREEZING FOG COULD DEVELOP EARLY THIS MORNING ACROSS NORTHEAST
PORTIONS OF THE PANHANDLES...WHERE COOLER TEMPERATURES AND MOISTURE
WILL POOL NEAR THE LOW. THOSE LOCATIONS WILL ALSO STRUGGLE TO BREAK
40 DEGREES THIS AFTERNOON. SOUTHWEST WINDS AND SLIGHTLY WARMER TEMPS
RETURN TOMORROW BEFORE ANOTHER SURFACE LOW DEVELOPS AND DRAGS A COLD
FRONT THROUGH TOMORROW NIGHT/THURSDAY MORNING. AS AN UPPER-LEVEL LOW
SLIDES JUST TO THE NORTH AND EAST OF THE PANHANDLES THURSDAY
MORNING...WE COULD SEE A FEW LIGHT SNOW SHOWERS ACROSS NORTHEASTERN
PORTIONS OF THE PANHANDLES AND A FEW LIGHT RAIN SHOWERS DEVELOP
FARTHER SOUTH CLOSER TO THE FRONT. NORTH WINDS WILL LIKELY BE STRONG
BEHIND THE FRONT ON THURSDAY...WITH WIND SPEEDS POSSIBLY NEARING WIND
ADVISORY CRITERIA ESPECIALLY ON THE CAPROCK. THEN DRIER AND WARMER
WEATHER INTO THE WEEKEND AS AN AMPLIFIED UPPER-LEVEL RIDGE BUILDS
INTO THE REGION.

MODEL GUIDANCE BEGINS TO DIVERGE BY EARLY NEXT WEEK...THOUGH A
SHORTWAVE TROUGH IS GENERALLY EXPECTED TO PASS OVERHEAD AROUND
SUNDAY NIGHT INTO MONDAY. IT COULD BRING ANOTHER SHOT AT RAIN OR SNOW
TO SOME PORTION OF THE PANHANDLES...SO HAVE INCLUDED MENTION OF RAIN
OR SNOW FOR NEXT MONDAY. THE ECMWF IS DRIER AND MORE PROGRESSIVE WITH
THE WAVE THAN EITHER THE GFS OR CMC.

NF

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Jan 19, 4:27 AM CST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
427 AM CST TUE JAN 19 2016

OKZ001>003-TXZ001>020-192230-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
427 AM CST TUE JAN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

PATCHY FREEZING FOG IS POSSIBLE EARLY THIS MORNING ACROSS THE EASTERN
OKLAHOMA PANHANDLE AND FAR NORTHEASTERN TEXAS PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE FOR SNOW ACROSS THE EASTERN OKLAHOMA
PANHANDLE AND NORTHEAST TEXAS PANHANDLE WEDNESDAY NIGHT INTO
THURSDAY MORNING. SNOWFALL ACCUMULATIONS OF LESS THAN 1 INCH ARE
EXPECTED AT THIS TIME.

THERE IS ALSO A CHANCE FOR SNOW SHOWERS TO DEVELOP ACROSS PORTIONS OF
THE TEXAS AND OKLAHOMA PANHANDLE NEXT MONDAY AND MONDAY NIGHT.
DETAILS REGARDING POTENTIAL SNOWFALL AMOUNTS ARE UNCERTAIN AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Randall

When
January 19, 12:02 PM CST to 4:30 PM CST
Where
Randall forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610404.